fbpx

Heparin, Warfarin, and Hair Loss – What to do About It?

drug induced hair loss

I recently did a podcast episode on heparin (which you can listen to below) and I did not mention hair loss as a potential adverse effect. In addition to heparin, it turns out there is data on other anticoagulants and this adverse effect as well.

That begs the question, what should we do about this?

The first question to consider is if the patient is actually having hair loss. If they aren’t, no worries in that respect. It is something that can be monitored over time in patients who are taking chronic anticoagulation. Hair loss is likely going to be a slow, progressing side effect. (i.e. you probably aren’t going to notice it within a week or two of starting one of these agents).

The next question I would consider is, does hair loss matter to the patient? I think about my dad who doesn’t have a lot of hair left to lose, and he likely wouldn’t care if he lost what he has left. If you compare that to a younger patient, that hair may be very important to them. Working with the patient to assess the risk of switching anticoagulants versus the adverse effect of hair loss would be an important clinical consideration.

Heparin is a drug that is often only used short term. If this is the case, we’d anticipate that the adverse effect of hair loss would be short-lived or it wouldn’t even have time to occur. Warfarin therapy, on the other hand, tends to be used more indefinite. In the situation of a patient with hair loss who needs to be on warfarin, it presents a little more of a challenge. However, with the recent atrial fibrillation guidelines, the newer anticoagulants are preferred in the majority of situations. So switching over to the newer agent may have a dual purpose. There is also the thought that hair loss is associated with the same mechanism of the anticoagulant effect. We don’t have a lot of information on whether the newer agents will cause hair loss or not, but there is some data out there.

Probably one of the biggest challenges with the adverse effect of hair loss is that it may be subtle and not recognized to be caused by these agents. To put it simply, it will likely take a while for this adverse effect to show up. I think the best advice is to recognize a patient who may be taking an anticoagulant who is reporting hair loss. If the hair loss is deemed to be caused by an anticoagulant, discuss it with the patient, and develop a plan of action that is in line with the patient’s beliefs, risks of adverse effects, and benefits of the anticoagulant.

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

Written By Eric Christianson

June 26, 2019

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories